Alert archive / West Virginia / Wind Advisories in 2024
Wind Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Mar 25, 2024, 4:46 AM EDT for 12 counties in West Virginia. It took effect at Mar 25, 2024, 7:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 4:46 AM EDT (08:46 UTC)
- In effect from
- Mar 25, 2024, 7:00 PM EDT
- Expired
- Mar 26, 2024, 10:06 AM EDT
- In force
- 15 hr
- Issued by
- NWS Charleston, WV
Counties Boone County, WV, Clay County, WV, Fayette County, WV, Kanawha County, WV, Logan County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WWUS71 KRLX 250846 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 446 AM EDT Mon Mar 25 2024 WVZ015-025>027-034-039-515>523-525-526-251715- /O.NEW.KRLX.WI.Y.0007.240325T2300Z-240326T1700Z/ Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Elkins, Snowshoe, Fayetteville, Chapmanville, Charleston, Beckley, Summersville, Cowen, Logan, Prosperity, Oak Hill, Mullens, Bradley, Clay, Harman, Saint Albans, Pineville, Man, Holly River State, Madison, Richwood, Montgomery, Craigsville, Meadow Bridge, Webster Springs, South Charleston, Buckhannon, Oceana, Sophia, and Birch River 446 AM EDT Mon Mar 25 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In and just west of the central and northern mountains of West Virginia. * WHEN...From 7 PM this evening to 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles in a crosswind. Use extra caution. Secure outdoor objects. && $$ TRM
4 follow-up statements
046 WWUS71 KRLX 251750 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 150 PM EDT Mon Mar 25 2024 WVZ015-025>027-034-039-515>523-525-526-260200- /O.CON.KRLX.WI.Y.0007.240325T2300Z-240326T1700Z/ Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Webster Springs, Holly River State, Charleston, Man, Sophia, Richwood, Saint Albans, Fayetteville, Oceana, Snowshoe, Bradley, Elkins, Montgomery, Buckhannon, Oak Hill, Logan, Summersville, Mullens, Pineville, Beckley, Prosperity, Madison, Meadow Bridge, South Charleston, Chapmanville, Clay, Birch River, Cowen, Harman, and Craigsville 150 PM EDT Mon Mar 25 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, northeast, northern, southeast, and southern West Virginia. * WHEN...From 7 PM this evening to 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ARJ
007 WWUS71 KRLX 260154 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 954 PM EDT Mon Mar 25 2024 WVZ015-025>027-034-039-515>523-525-526-261000- /O.CON.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/ Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Webster Springs, Madison, Pineville, Montgomery, Meadow Bridge, Cowen, Sophia, Oceana, South Charleston, Birch River, Buckhannon, Logan, Man, Holly River State, Beckley, Charleston, Harman, Snowshoe, Saint Albans, Mullens, Summersville, Craigsville, Oak Hill, Chapmanville, Elkins, Fayetteville, Prosperity, Richwood, Bradley, and Clay 954 PM EDT Mon Mar 25 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, northeast, northern, southeast, and southern West Virginia. * WHEN...Until 1 PM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GW
372 WWUS71 KRLX 261102 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 702 AM EDT Tue Mar 26 2024 WVZ015-025>027-034-039-515>523-525-526-261700- /O.CON.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/ Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Bradley, Beckley, Saint Albans, Clay, Craigsville, Holly River State, Elkins, Harman, Birch River, Summersville, Fayetteville, Chapmanville, Pineville, Webster Springs, Buckhannon, Montgomery, Oceana, South Charleston, Cowen, Meadow Bridge, Madison, Logan, Snowshoe, Mullens, Man, Oak Hill, Charleston, Prosperity, Richwood, and Sophia 702 AM EDT Tue Mar 26 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to around 45 mph. * WHERE...Portions of central, northeast, northern, southeast, and southern West Virginia. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TRM
097 WWUS71 KRLX 261406 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1006 AM EDT Tue Mar 26 2024 WVZ015-025>027-034-039-515>523-525-526-261515- /O.CAN.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/ Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Man, Elkins, Clay, Mullens, Montgomery, Birch River, Richwood, Charleston, Chapmanville, Logan, Oak Hill, Fayetteville, Craigsville, Snowshoe, Sophia, Webster Springs, Buckhannon, Pineville, Holly River State, Meadow Bridge, South Charleston, Saint Albans, Beckley, Harman, Bradley, Oceana, Cowen, Summersville, Prosperity, and Madison 1006 AM EDT Tue Mar 26 2024 ...WIND ADVISORY IS CANCELLED... Breezy conditions will continue for the rest of the day, but the threat for strong wind gusts of 40 to 50 mph has ended. $$ ARJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:50 AM EDT, 56 minutes earlier.
Area forecast discussion, Mar 25, 3:50 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 350 AM EDT Mon Mar 25 2024 .SYNOPSIS... High pressure brings very dry conditions today, likely inducing fire weather concerns. The next system brings a wetting rain Tuesday into Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 305 AM Monday...Corrected wind wording for today Key Points: * Very and breezy conditions today will lead to increased fire weather concerns across the area. * Strong winds aloft tonight could lead to low level wind shear whenever and wherever sufficiently high gusts do not mix to the surface. The forecast area resides in a very dry, strong low level southeast flow between surface ridging along the east coast, and a large, strong southern stream low pressure system out to the west, today and tonight. Dew points in the lower 20s lowlands and teens in and near the mountains this afternoon, will combine with high temperatures around 70 over the lowlands, 50s and 60s mountains, given sunshine limited only by high thin cloud, to produce minimum RH values mostly in the teens over the lowlands, teens and 20s mountains. Peak wind gusts across the lowlands will reach 15 to 20 mph this morning and 20 to 25 mph by late afternoon. Peak wind gusts across, and just downstream, or northwest, of the central mountains of WV will be 30 to as high as 40 mph this morning, before settling down to the 25 to 30 mph range this afternoon. With fuels drying out since the rain Friday night into Saturday, elevated fire weather concerns will exist across the area today, especially this afternoon and even into this evening. Even if most of the area likely falls short of Red Flag Warning criteria on winds, at least a Fire Danger Statement seems likely for much of the area today. Will continue to coordinate with neighbors and forestry partners early this morning. See fire weather section below for more details. Peak wind gusts tonight reach 25 to 30 mph across much of the lowlands, but 45 to 50 mph across, and just downstream, or northwest, of the mountains, especially the central mountains, would would warrant a wind advisory. Guidance continues to evince little mixing across the north central lowlands of WV, except perhaps for a time late this afternoon. Winds as high as 65 to70 mph at h925 amid a stout inversion tonight could induce low level wind shear even with some gusts mixing through to the surface. Increasing wind and only slowly increasing dew points will make for a slow RH recovery tonight. The large, strong low pressure system comes out of the central high plains this morning and tracks northeastward into the upper midwest tonight. Its associated cold front reaches into the lower Ohio Valley toward dawn Tuesday. Warm advection ahead of the system, and increasing differential vorticity advection ahead of the mid-upper level short wave trough, are likely to result in showers encroaching upon the middle Ohio Valley from the west toward dawn Friday. Moisture limited to the h7-h6 layer before dawn Tuesday will preclude a heavy rain or thunder threat. To be sure, moisture and lift may become just sufficient to produce precipitation that could make it through the dry low levels to the surface as far east as the Ohio River by dawn Tuesday. The strong southeast flow will keep temperatures above normal tonight, with decoupling limited to the deeper, better sheltered valleys, along with a portion of the north central lowlands of WV. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 240 AM Monday... An area of low pressure will move across the plains and up through the Great Lakes. Chances for precipitation will increase ahead of a cold front Tuesday morning with showers forming from west to east, and the heaviest axis of QPF across the mountains Tuesday afternoon. Hydro/flooding does not look to be an issue at this point in time due to forecasted light rainfall amounts. Breezy to gusty winds, particularly across the mountains, will be likely Tuesday into Wednesday as a mid-level jet moves overhead; GFS and NAM do show up to 90 knots of sfc-500mb bulk shear Tuesday evening. Light showers expected into Tuesday night as a cold front moves through the region into Wednesday morning. Most of the rain will stay along the mountains through the day Wednesday. Some isolated rumbles of thunder are possible late Tuesday into Wednesday with the frontal passage, SPC already has the area in a general thunderstorm outlook for such activity. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 300 AM Monday... Cold front should finally be east of the area come Wednesday night, with surface high pressure encroaching Thursday morning. Drier weather will commence, but Thursday looks to show temperatures in the 50s across the much of the area. Mild, yet warmer temperatures, as well as mostly sunny skies commence Friday. Another system looks possible over the weekend and next Monday. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... As of 305 AM Monday...Corrected wind wording for today VFR is expected to persist through the TAF period, courtesy of high pressure, while mid to high level clouds pass overhead. The forecast area resides in a very dry, strong low level southeast flow between the surface ridging along the east coast, and a large, strong southern stream low pressure system out to the west, today and tonight. Peak surface wind gusts across the lowlands will reach around 15 kts this morning, around 20 kts by late afternoon, and then up to around 25 kts tonight. Peak wind gusts across, and just downstream, or northwest, of the central mountains of WV will be 35 kts this morning, before settling down to around 25 kts range this afternoon, but then increasing to around 40 kts at least across and just downstream, or northwest, of the central mountains of WV tonight. BKW will have the strongest winds, while CKB will have the lightest flow, as guidance continues to evince little mixing across the north central lowlands of WV, except perhaps for a time late this afternoon. Winds as high as 60 kts at h925, or about 3 kft agl, amid a stout inversion tonight could induce low level wind shear even with some gusts mixing through to the surface. Aviation interests should be keenly aware of these very strong low level winds tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: Medium to High ALTERNATE SCENARIOS: Gusty winds will fluctuate, which could allow for LLWS to develop during lulls. If LLWS develops, extent and duration could vary from current TAFs. LLWS tonight could develop even with some gusts mixing to the surface. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 03/25/24 UTC 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 EDT 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z TUESDAY... IFR conditions may occur in any areas of rain Tuesday and Tuesday night. && .FIRE WEATHER... As of 305 AM Monday...Corrected wind wording for today RH recovery was poor across portions of the middle Ohio Valley and the western slopes of the high terrain early this morning. That sets the stage for very low RH values later today. With afternoon temperatures expected to reach around 70 degrees across much of the lower elevations, and a large layer of very dry air not too far aloft, significantly low RH values are expected across the area this afternoon. Most of the area will likely see at least a few hours of Minimum RH values into the 15-20 percent range. Wind gusts across the lowlands will reach 15 to 20 mph this morning and 20 to 25 mph by late afternoon. Peak wind gusts across, and just downstream, or northwest, of the central mountains of WV will be 30 to as high as 40 mph this morning, before settling down to the 25 to 30 mph range this afternoon. Fortunately, the area with the stronger winds is generally also an area that got more precipitation with the Friday night into Saturday system, which may help minimally. However, what fuel moisture readings available there were 8 to 9 percent, as they were across the middle Ohio Valley, where less rain was noted. While winds may not be quite as strong across the middle Ohio Valley, at a minimum an area-wide fire danger statement may be needed today, and we will coordinate with neighbors and our forestry partners on any potential Fire Fire Danger Statements or even Red Flag Warnings that they feel may be needed. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/LTC NEAR TERM...TRM SHORT TERM...LTC LONG TERM...LTC AVIATION...TRM FIRE WEATHER...
Hazardous weather outlook, Mar 25, 2:55 AM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 255 AM EDT Mon Mar 25 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-260700- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 255 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Very dry and breezy conditions are expected today. Relative humidity values in the teens and low 20s are expected area-wide this afternoon, which increases fire weather danger today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.